Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 161, NWS Tucson, AZ

September 28, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 28, 2022, 3:18 PM MST for Pima County, Arizona. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2022, 3:18 PM MST (22:18 UTC)
Expired
Sep 28, 2022, 5:15 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 3:51 PM MSTFLASH FLOOD11 Ene Tucson, AZPIMA COUNTY SHERIFF REPORTED A ROAD CLOSURE DUE TO FLOODING AT THE INTERSECTION OF ROGER ROAD AND SOLDIER TRAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WGUS55 KTWC 282218
FFWTWC
AZC019-290015-
/O.NEW.KTWC.FF.W.0161.220928T2218Z-220929T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
318 PM MST Wed Sep 28 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Eastern Pima County in southeastern Arizona...

* Until 515 PM MST.

* At 318 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across northeast portions of 
  the Tucson Metro Area. An automated rain gage near Houghton Road 
  and Catalina Highway reported 1.10 inches of rain in the past 30 
  minutes. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Tanque Verde and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3226 11083 3230 11082 3230 11070 3224 11072
      3223 11080 3224 11083

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 1:17 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 28, 1:17 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
117 PM MST Wed Sep 28 2022

.SYNOPSIS...Scattered afternoon and evening showers and
thunderstorms are expected across parts of southern Arizona
through Friday. These are expected primarily from Tucson south and
west and over the White Mountains. Temperatures slide back a few
degrees by the end of the week.

&&

.DISCUSSION...Thunderstorms and showers have developed in the
early afternoon for the Catalina Foothills and areas near HWY 79
in Pinal County. 19Z Mesoanalysis depicts better CAPE in Tucson to
the northwest than areas south and west of Tucson. Plus, there is
decent upper level divergence to help drive thunderstorm
development. The latest 18Z HRRR run seems to fair better over the
course of the morning as it captured the storm development in
Pinal County, but failed to pick out the Tucson storms. Not all
bad, the region just needs a little more daytime heating to
create better energy for storm development, especially west and
south of Tucson. As storms develop, they can last into the early
evening and bring locally heavy rainfall and strong gusty winds.

Tomorrow and through the weekend, a trough over the Pacific
Northwest will continue into the intermountain region to bring
about a change in weather. What a great way to end the monsoon
season for Southeast Arizona. The trough will start to bring
temperatures back down to near seasonal normals through the
weekend. The PWATs will continue to drop each day, however the
International Border and the White Mountains can expect to see
daily chances for thunderstorms through the weekend.

&&

.AVIATION...Valid through 30/00z.
Isolated/scattered SHRA/-TSRA expected for the rest of the
afternoon through 29/04Z, mainly Tucson west and south.
SHRA/-TSRA returns after 29/20Z south and west of Tucson. SCT
clouds around 7-12k ft agl with BKN/OVC 20k ft AGL through the
rest of the period. SFC winds E-SE at 8-13 kts through the
afternoon with the occasional strong gusts from any TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers and
thunderstorms are expected through Friday, generally from the Tucson
south and west and over the Mogollon Rim country. The main threat
from the storms besides lightning will be strong and gusty
outflow winds. There will still be some SE/E morning and afternoon
breezes, but winds lighten by Thursday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 28, 1:44 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
144 PM MST Wed Sep 28 2022

AZZ504>506-282130-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
144 PM MST Wed Sep 28 2022

...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 230 PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm near
Picacho Peak State Park, or 20 miles northwest of Marana, moving
north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Dust could create visibilities
         reductions along Interstate 10 between Tucson and Phoenix.
         Minor damage to outdoor objects is possible.

Locations impacted include...
Eloy, Avra Valley, Picacho, Picacho Peak State Park and Red Rock.

This includes the following highways...
 Interstate 10 between mile markers 206 and 233.
 Route 87 between mile markers 116 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3287 11138 3256 11106 3245 11134 3264 11160
      3271 11163 3278 11159 3284 11154 3289 11147
TIME...MOT...LOC 2042Z 192DEG 7KT 3259 11143

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 1:19 PM MSTAreal Flood AdvisoryTWCPima, Pinal116 min
Sep 28, 1:44 PM MSTSpecial Weather StatementTWCPinal46 min
Sep 28, 2:12 PM MSTDust Storm AdvisoryTWCPima, Pinal63 min
Sep 28, 2:24 PM MSTAreal Flood AdvisoryTWCPima111 min
Sep 28, 3:03 PM MSTAreal Flood AdvisoryTWCPima117 min
Sep 28, 3:23 PM MSTAreal Flood AdvisoryTWCPima97 min
Sep 28, 4:01 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 28, 4:23 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.